Hail, Addison
- When
- June 29, 1:23 PM EST
- Where
- Addison County, 1.7 mi NW of Starksboro
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.250, -73.070
Dime to quarter size hail at the Rockville Market Farm.
A few scattered thunderstorms developed across Vermont during the afternoon of June 29th with an isolated report or two of hail with no damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A few scattered thunderstorms developed across Vermont during the afternoon of June 29th with an isolated report or two of hail with no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 29, 1:05 PM EST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 205 PM EDT Wed Jun 29 2016 .SYNOPSIS... An upper level low pressure system moving from west to east across the North Country this afternoon and evening will bring scattered showers and thunderstorms. Locally heavy downpours and small hail will be possible with the stronger storms. High pressure then builds into the Northeastern United States for Thursday with drier and mostly sunny conditions. High temperatures will generally range from the upper 70s to lower 80s, with lower humidity levels. Another frontal system brings active weather for Friday, with afternoon showers and thunderstorms expected. Some storms may become strong to locally severe, along with heavy downpours. The Independence Day weekend outlook looks mostly dry and favorable for outdoor plans. && .NEAR TERM /THROUGH THURSDAY/... As of 149 PM EDT Wednesday...Slow-moving upper low with H5 vort axis across the St. Lawrence Valley at 13z will progress slowly ewd across the North Country today. Associated cold pool with 500mb temps -15C to -16C will contribute to low wbz heights (7-8kft) and developing surface-based CAPE values of 500-1000 J/kg. Should see development of scattered showers and thunderstorms with peak daytime heating, and added in potential for small hail into the Wx grids. In terms of hydrology, storms will potentially be slow-moving (propagating vectors generally NE 5-10kts), and PW values remain 1.1 to 1.2" per RAP-based SPC mesoanalysis. Better PW axis has shifted ewd into NH/ME. Can't rule out some isold hydro issues this aftn/eve with possible localized flooding, especially in the existing heavier rainfall footprints across the nrn Adirondacks and n-central into nern VT from yesterday's storms, but anticipated coverage of heavier storms doesn't warrant a flash flood watch attm. Will continue to monitor. Looking at highs in the mid-upr 70s today, with dewpoints in the low-mid 60s. Cold front and its windshift clears the area early tonight with high pressure ridging into the area. Should see strong radiational cooling and dewpoints dropping once diurnal clouds/showers burn off to clear skies. Given that many areas saw at least some rain and with winds being so light, I'd expect there to be at least some radiational fog in the prone river valleys. It may potentially extend elsewhere, but for now I've included patchy fog for just the river valleys tonight. Lows range from mid/upper 40s in the Adirondacks to the mid to upper 50s in the Champlain Valley. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 403 AM EDT Wednesday...A weak ridge of high pressure will build east from the Ohio valley and Great Lakes on Thursday and will remain over the region through early Friday, with fair and dry weather expected. On Friday, models showing an upper trough and a cold front swinging southeast across the Great Lakes. Models also showing this upper trough will pull additional moisture northward from the mid-Atlantic states on Friday. GFS model showing deep layer shear of 35-40 knots in the 0-6km layer by Friday afternoon, as well as most unstable cape values of 1500-2300 j/kg by late Friday afternoon. SPC has the region in a marginal risk for severe thunderstorms Friday afternoon. Will hold off on any enhanced wording for Friday at this time, and will let later shifts reevaluate this. Shower and thunderstorm activity to continue into early Friday night. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 403 AM EDT Wednesday...An upper trough will linger over the region on Saturday, so will keep in a chance for showers. Could be some residual showers on Sunday near the international border, but most of the region should remain dry on Sunday. Models in good agreement from Sunday night through Tuesday as a ridge of high pressure builds into the region, with fair and dry weather expected. && .AVIATION /18Z Wednesday THROUGH Monday/... Through 18Z Thursday...Scattered shower and thunderstorm activity mvg eastward across the North Country this afternoon and early this evening. Will see localized MVFR to IFR conditions with heavy downpours, with small hail also possible in strongest convection. Convective activity generally clears the region to the east after 01z Thursday. Aside from the tstm activity, winds are generally light W-NW at 5-8kts, and will become light and variable tonight. Expect to see patchy dense fog development tonight, especially for MSS/MPV/SLK between 04-11Z. Generally VFR for the daylight hrs Thursday with light westerly winds. Outlook 18z thursday through Monday... 18z Thursday through 12z Friday...VFR except localized LIFR radiational fog likely at MPV and SLK 06-12Z Friday morning. 12z Friday through 12z Saturday...VFR trending MVFR/IFR as a cold front brings scattered showers and possible strong thunderstorms during Friday afternoon. Convective activity should move east of the region and diminish Friday night. 12z Saturday through Monday...Mainly VFR, except few -SHRA possible nrn mountains Saturday aftn/early evening. && .HYDROLOGY... Scattered shower and thunderstorm development ongoing this afternoon as 500mb low and associated thermal trough (-15 to -16C) shifts slowly ewd across the North Country. NAM soundings suggest slow-moving activity, with NEWD propagation/MBE vectors of 5-10kts. Consistent with that, have seen training thunderstorms with radar estimated rainfall of 1 to 2" across Grand Isle county and also across Eastern Essex NY on wrn shore of Lake Champlain. Air mass remains unstable ewd across VT this aftn into this evening with SBCAPE values generally 500-1000 J/kg. PW values are a bit lower today, generally 1.1 - 1.2" and 3-hr flash flood guidance of 2 to 3" most sections. Can't rule out some localized flooding concerns this afternoon and evening, but mainly across the areas that observed heavier rainfall yesterday (namely portions of srn Franklin NY into wrn Clinton counties, and also across Orleans, Caledonia, and Essex counties in VT). Will monitor convective and radar trends through the afternoon and evening hours. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos NEAR TERM...Banacos/Loconto SHORT TERM...WGH LONG TERM...WGH AVIATION...Banacos HYDROLOGY...Banacos
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 358 AM EDT WED JUN 29 2016 NYZ026>031-034-035-087-VTZ001>012-016>019-300800- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 358 AM EDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WITH DAYTIME HEATING. A FEW STRONGER SHOWERS AND THUNDERSTORMS MAY PRODUCE SMALL HAILSTONES. COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE ISOLATED AND ANY SHOWERS OR THUNDERSTORMS WILL DISSIPATE WITH SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY AS A COLD FRONT MOVES EASTWARD ACROSS THE AREA. THE POSSIBILITY EXISTS THAT A FEW THUNDERSTORMS COULD BECOME STRONG. THE STORM PREDICTION CENTER HAS THE NORTH COUNTRY IN A MARGINAL RISK FOR SEVERE THUNDERSTORMS ON FRIDAY. WE WILL CONTINUE TO MONITOR THIS POTENTIAL CLOSELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
953 AM EDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 2 NE LOWELL 44.82N 72.42W
06/28/2016 ORLEANS VT TOWN OFFICE
MULTIPLE WASHOUTS ON CARTER ROAD.
&&
EVENT NUMBER BTV1600547
HANSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1021 AM EDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 1 E EDEN MILLS 44.71N 72.51W
06/28/2016 LAMOILLE VT DEPT OF HIGHWAYS
CULVERT WASHOULT ON BACKSHORE DRIVE
&&
EVENT NUMBER BTV1600548
HANSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 124 PM EDT WED JUN 29 2016 NYZ028-VTZ001-002-005-291830- EASTERN CLINTON-WESTERN CHITTENDEN-GRAND ISLE-WESTERN FRANKLIN- 124 PM EDT WED JUN 29 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CLINTON... CENTRAL GRAND ISLE...NORTH CENTRAL CHITTENDEN AND WESTERN FRANKLIN COUNTIES... AT 124 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM SOUTH ALBURGH TO NEAR GRAND ISLE. MOVEMENT WAS EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... GRAND ISLE...NORTH HERO...ISLE LA MOTTE...ALBURGH DUNES STATE PARK... HIGHGATE FALLS...SOUTH ALBURGH...GEORGIA CENTER...ALLENS BAY IN GRAND ISLE COUNTY...MONTY POINT...KILLKARE STATE PARK...CUMBERLAND BAY STATE PARK...BUTLER ISLAND...GRAND ISLE STATE PARK...FLEURY BAY... BEANS POINT...ALLENS BAY IN CLINTON COUNTY...TREADWELL BAY...COOPER BAY...KIBBE POINT AND GRAVEYARD POINT. HALF INCH HAIL IS POSSIBLE WITH THESE STORMS. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. IF YOU ARE ON OR NEAR LAKE CHAMPLAIN...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. LAT...LON 4495 7292 4462 7310 4470 7346 4494 7330 TIME...MOT...LOC 1724Z 267DEG 10KT 4489 7327 4473 7338 LAHIFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 128 PM EDT WED JUN 29 2016 NYZ034-035-VTZ005-291830- WESTERN ESSEX-EASTERN ESSEX-WESTERN CHITTENDEN- 128 PM EDT WED JUN 29 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ESSEX AND WEST CENTRAL CHITTENDEN COUNTIES... AT 128 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WILLSBORO... MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... ESSEX...SHELBURNE...WILLSBORO...ST. GEORGE...BOQUET...APPLETREE BAY...RED ROCK POINT...SLED RUNNER POINT...BURLINGTON BAY...LONE ROCK POINT...QUAKER SMITH POINT...BOQUET RIVER POINT...INDIAN BAY... APPLETREE POINT...HATCH POINT...LIGONIER POINT...REBER...COLLYMER POINT...ORCHARD POINT AND JUNIPER ISLAND. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4426 7344 4439 7355 4455 7330 4438 7311 TIME...MOT...LOC 1728Z 237DEG 8KT 4438 7338 LAHIFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 151 PM EDT WED JUN 29 2016 NYZ035-VTZ005-009-017-018-291845- EASTERN ESSEX-EASTERN ADDISON-WESTERN ADDISON-WESTERN CHITTENDEN-EASTERN CHITTENDEN- 151 PM EDT WED JUN 29 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ESSEX... SOUTHERN CHITTENDEN AND NORTHWESTERN ADDISON COUNTIES... AT 151 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM ESSEX TO D A R STATE PARK. MOVEMENT WAS EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... BRISTOL...ESSEX...ADDISON...HINESBURG...CHARLOTTE...FERRISBURGH... MONKTON...HUNTINGTON...STARKSBORO...NEW HAVEN...WEYBRIDGE...PANTON... D A R STATE PARK...FERRISBURG...MONKTON BORO...MT. PHILO STATE PARK...KINGSLAND BAY STATE PARK...MONKTON RIDGE...WALTHAM AND PARTRIDGE HARBOR. HALF INCH HAIL IS POSSIBLE WITH THESE STORMS. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4440 7293 4400 7303 4399 7347 4434 7337 TIME...MOT...LOC 1751Z 254DEG 15KT 4428 7335 4407 7341 LAHIFF
The Burlington radar (KCXX), 30 km away, was scanning. The volume nearest the first event began at 18:23 UTC.
1 hail. Local standard time, as filed.
Dime to quarter size hail at the Rockville Market Farm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2016Every state in 2016This day in weather historyWarnings in Vermont, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633453.